Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 8, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 5, 2014, 5:02 PM PDT for Nye County, Nevada. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2014, 5:02 PM PDT (00:02 UTC)
- Expired
- Jul 5, 2014, 7:00 PM PDT
- In force
- 118 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Nye County, NV
The radar
The Edwards AFB radar (KEYX), 207 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:30 PM PDT | FLASH FLOOD | Ene Beatty, NV | US 95 FLOODED AND IMPASSABLE FOR A 20 FOOT SECTION OF ROAD WITH ROCKS AND DEBRIS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2750 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
689 WGUS55 KVEF 060002 FFWVEF NVC023-060200- /O.NEW.KVEF.FF.W.0008.140706T0002Z-140706T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 502 PM PDT SAT JUL 5 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 700 PM PDT * AT 456 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM ALONG HIGHWAY 95 NEAR MILE MARKER 63 SOUTH OF BEATTY. THE STORM PRODUCING FLASH FLOODING WAS MOVING SLOWLY SOUTHWEST. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 95 BETWEEN BEATTY AND MILE MARKER 40...HIGHWAY 374. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3695 11679 3685 11659 3667 11676 3682 11695 $$ ASG
2 follow-up statements
950 WGUS75 KVEF 060041 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 541 PM PDT SAT JUL 5 2014 NVC023-060200- /O.CON.KVEF.FF.W.0008.000000T0000Z-140706T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NYE NV- 541 PM PDT SAT JUL 5 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR SOUTH CENTRAL NYE COUNTY... AT 534 PM PDT...DOPPLER RADAR CONTINUED TO SHOW HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. FLASH FLOODING WAS STILL BEING REPORTED NEAR MILE MARKER 63 ON HIGHWAY 95 AND IT WAS ESTIMATED TO BE 20 FEET WIDE ALONG WITH ROCKS AND DEBIS ALSO IN THE ROAD. LOCATIONS IMPACTED INCLUDE... HIGHWAY 95 BETWEEN BEATTY AND MILE MARKER 40...HIGHWAY 374 PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3695 11679 3685 11659 3667 11676 3682 11695 $$ ASG
943 WGUS75 KVEF 060151 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 651 PM PDT SAT JUL 5 2014 NVC023-060201- /O.EXP.KVEF.FF.W.0008.000000T0000Z-140706T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NYE NV- 651 PM PDT SAT JUL 5 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR SOUTH CENTRAL NYE COUNTY... HEAVY RAIN IN THE VICINITY OF HIGHWAY 95 AND BEATTY HAS ENDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE ON TIME. LAT...LON 3695 11679 3685 11659 3667 11676 3682 11695 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:53 PM PDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 5, 3:53 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 353 PM PDT SAT JUL 5 2014 .SYNOPSIS... MONSOON MOISTURE WILL CONTINUE TO SPREAD TO THE NORTHWEST RESULTING IN A CHANCE OF THUNDERSTORMS FOR MUCH OF THE AREA FOR THE REST OF THE WEEKEND. THUNDERSTORM CHANCES ARE LIKELY TO CONTINUE AT LEAST THROUGH THE MIDDLE OF THE NEW WORK WEEK. COOLER TEMPERATURES CAN BE EXPECTED AS A RESULT OF THIS MOISTURE INCREASE. && .SHORT TERM... ABBREVIATED AFD THIS AFTERNOON AS WE ARE DEALING WITH WIDESPREAD CONVECTION ACROSS THE AREA. THE MOJAVE DESERT SEEMS TO BE THE AREA OF CHOICE THIS AFTERNOON. HOWEVER MESOSCALE ANALYSIS WOULD SEEM TO INDICATE THAT THE ACTIVITY OVER SW UTAH MAY MOVE SW TOWARD THE LAS VEGAS AREA LATER TONIGHT. CONVECTION IN UTAH IS ON THE RISE SO THE FIRST COMPONENT IS IN PLACE. WE WILL CONTINUE TO MONITOR. WORKING AGAINST THIS IDEA IS THE LARGE CLOUD SHIELD OVER SOUTHERN NEVADA WHICH MAY LIMIT INSTABILITY. .LONG TERM... TUESDAY THROUGH FRIDAY...BIG QUESTIONS ARISE FOR NEXT WEEK REGARDING THE MONSOON OUTLOOK. THE ECMWF HAD BEEN CONSISTENTLY THE DRIER SOLUTION WHEN COMPARED TO THE GFS BUT NOW THE 00Z RUN HAS SWAPPED PLACES WITH THE GFS AND HAS BECOME THE WET SOLUTION WHILE THE 00Z GFS TRENDS DRIER EACH DAY. NEEDLESS TO SAY, THIS WOULD HAVE HUGE IMPLICATIONS FOR POSSIBLE IMPACTS ACROSS MUCH OF THE REGION. THE GFS WOULD SUGGEST GARDEN VARIETY TYPE THUNDERSTORMS WITH LESSENING COVERAGE EACH DAY. THE ECMWF, ON THE OTHER HAND, IS FORECASTING A INVERTED TROUGH AND ABUNDANT MOISTURE OVER SONORA MEXICO MOVING INTO SOUTHERN ARIZONA AND SOUTHERN CALIFORNIA AND THEN ROLLING INTO SOUTHCENTRAL AND SOUTH EASTERN NEVADA. IF THIS WERE TO COME TO PASS, WIDESPREAD THUNDERSTORM ACTIVITY WOULD BE LIKELY. THE BOTTOM LINE FOR ME IS THERE DOES NOT SEEM TO BE A GOOD REASON AT THIS TIME (E.G., DRY SOUTHWESTERLY FLOW) TO FLUSH OUT THE MOISTURE, OR CONVERSELY, NO TROPICAL TAP IS FORECAST WHICH COULD SHARPLY RAMP UP ACTIVITY. THUS, CONTINUED DOWN THE WELL TRAVELED ROAD OF DAILY THUNDERSTORM CHANCES THROUGH THE PERIOD WITH THE BEST COVERAGE ACROSS THE EASTERN HALF OF THE CWA AND LESSER CHANCES IN THE WEST. OVERALL, THE FORECAST TENDS TO KEEP TEMPERATURES LOWER IN THE EAST AND HOTTER IN THE WEST. && .AVIATION...FOR MCCARRAN...SOUTHWEST FLOW HAS TAKEN HOLD AT KLAS THIS AFTERNOON AND WILL CONTINUE THROUGH TONIGHT. A THUNDERSTORM COMPLEX TO THE NORTHEAST WILL MOVE INTO THE AREA BY 01Z AFFECTING APPROACH CORRIDORS FROM THAT DIRECTION. THUNDERSTORM ACTIVITY MAY RESULT IN CIGS BELOW 5KFT AND BRIEF GUSTY WINDS FROM THE NORTHEAST IF THE STORMS MAKE IT TO KLAS. OTHERWISE BROKEN TO OVERCAST CONDITIONS THROUGH TONIGHT...OVC WILL BE ABOVE 5KFT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED TO ISOLATED THUNDERSTORMS ACROSS ENTIRE AREA CAN BE EXPECTED THROUGH AT LEAST 03Z TONIGHT. ERRATIC AND GUSTY WINDS NEAR STORMS ALONG WITH CEILINGS DOWN TO 7-10 KFT CAN BE EXPECTED. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TOMORROW. && .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LERICOS FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 5, 3:48 AM PDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 348 AM PDT SAT JUL 5 2014 AZZ001>003-036-CAZ519>527-NVZ014>022-061100- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 348 AM PDT SAT JUL 5 2014 /348 AM MST SAT JUL 5 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS PRODUCING ERRATIC GUSTY WINDS AND BRIEF PERIODS OF HEAVY RAIN ARE EXPECTED TODAY AND TONIGHT. SOME DRY LIGHTNING IS POSSIBLE ACROSS MAINLY LINCOLN COUNTY ON THE LEADING EDGE OF THE MOISTURE GRADIENT...WHERE A RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING. BLOWING DUST IS ALSO A POSSIBILITY THIS AFTERNOON AND EVENING ACROSS THE LOWER DESERTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONSOON MOISTURE WILL REMAIN ACROSS THE REGION INTO THE NEW WORK WEEK. THE MAIN THREATS WILL BE ERRATIC GUSTY WINDS...BRIEF HEAVY RAINFALL...AND DANGEROUS LIGHTNING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 5, 11:59 AM PDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM PDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HEAVY RAIN 2 SW TWENTYNINE PALMS 34.12N 116.09W
07/05/2014 M1.92 INCH SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED SPOTTER JUST SOUTH OF TWENTYNINE PALMS RECORDED
1.92 INCHES OF RAIN IN TWO HOURS.
&&
ASGLocal storm report, Jul 5, 1:04 PM PDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
104 PM PDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM FLASH FLOOD 10 WSW MOHAVE VALLEY 34.88N 114.76W
07/05/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS FLASH FLOODING AT THE
INTERSECTION OF HIGHWAY 95 AND INTERSTATE 40. PRELIMINARY
REPORTS OF A SWIFT WATER RESCUE AT THAT SAME LOCATION.
&&
ASGLocal storm report, Jul 5, 1:29 PM PDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
129 PM PDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM FLASH FLOOD 3 SSE NEEDLES 34.77N 114.60W
07/05/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTS THAT 5 MILE ROAD AND
HIGHWAY 95 IS COMPLETELY IMPASSABLE DUE TO FLOODING.
&&
ASGLocal storm report, Jul 5, 2:05 PM PDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM FLASH FLOOD 4 SSE NEEDLES 34.76N 114.60W
07/05/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL HAS SHUT DOWN HIGHWAY 95 FROM
VIDAL JUNCTION TO INTERSTATE 40 DUE TO FLASH FLOODING.
&&
ASGLocal storm report, Jul 5, 2:40 PM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM FLASH FLOOD SE BAKER 35.28N 116.07W
07/05/2014 SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED SEVERAL ROADS IN AND AROUND
BAKER ARE FLOODED DUE TO VERY HEAVY RAIN.
&&
ASGLocal storm report, Jul 5, 3:43 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD 1 WNW BAKER 35.28N 116.08W
07/05/2014 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL IS REPORTING FLOODING ON
HIGHWAY 127 NORTH OF INTERSTATE 15. THERE ARE REPORTS OF
VEHICLES STUCK. CALTRANS HAS ALSO REPORTED THAT THEY WILL
BE SHUTTING DOWN HIGHWAY 127 FROM INTERSTATE 15 TO THE
INYO COUNTY LINE DUE TO SEVERAL AREAS OF FLOODING.
&&
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:19 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
| Jul 6, 2:25 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 6, 3:09 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 6, 3:12 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 6, 3:22 PM PDT | Flash Flood Warning | VEF | Clark | 113 min |
| Jul 6, 3:51 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.